Alert archive / Montana / Blizzard Watches in 2016

Blizzard Watch 1, NWS Billings, MT

December 16, 20165 counties in Montana

NWS Billings, MT issued this blizzard watch at Dec 16, 2016, 2:59 PM MST for 5 counties in Montana. It took effect at Dec 17, 2016, 6:00 PM MST. It was in force for .

The area

The counties it named.

The facts

Issued
Dec 16, 2016, 2:59 PM MST (21:59 UTC)
In effect from
Dec 17, 2016, 6:00 PM MST
Expired
Dec 17, 2016, 2:21 PM MST
In force
Issued by
NWS Billings, MT

Counties Golden Valley County, MT, Park County, MT, Stillwater County, MT, Sweet Grass County, MT, Wheatland County, MT

The radar

The Billings radar (KBLX), 91 km from the middle of the area, began a volume at 21:58 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Glasgow Intl Airport, MT (KGGW), launched 12:00Z, 10.0 hours before the alert went out and 347 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Glasgow Intl Airport, MT at 12:00Z on 2016-12-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Glasgow Intl Airport, MT at 12:00Z on 2016-12-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 41 square meters per square second.1939587897117136156175Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
744 m above ground
0-6 km bulk shear
115 kt
0-1 km storm-relative helicity
41 m²/s²
0-3 km storm-relative helicity
134 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this blizzard watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Billings, MT wrote its last area forecast discussion before this blizzard watch went out at Dec 16, 9:40 AM MST, 5 hours 19 minutes earlier.

Area forecast discussion, Dec 16, 9:40 AM MST, 5 hours 19 minutes before
Area Forecast Discussion...Updated
National Weather Service Billings MT
940 AM MST Fri Dec 16 2016

.UPDATE...

Only minor adjustments mainly for current temperatures and wind
speeds this morning. Continue to see widespread light snow across
the area this morning with right rear quad of the jet and
baroclinic leaf of sub-tropical moisture moving over the cold
surface airmass in place. In addition, another arctic surge is
working into the area with temperatures already falling to below
zero from Harlowton to just north of Billings to just west of
Miles City. Expect falling temperatures through the afternoon with
3 pm temperatures below zero in many areas. Snow will taper off
this evening, but consistency of the snow will make accumulations
more difficult this afternoon as temperatures through the column
fall well below the dendritic growth zone. Still expect 2 to 4
inches of snow today but heaviest accumulations through early
afternoon. This afternoons forecast package will begin to
transition messaging in the highlites to cover onset of bitter
cold wind chill values and blowing snow/strong winds for the
weekend. May need a Blizzard Watch for western zones based on
anticipated wind gusts to 60 mph there with upwards of 20 inches
of fresh snow on the ground. Expecting wind chill values tonight
in the 40 to 50 below zero range over many areas as well. Chambers

.LONG TERM...valid for Sun...Mon...Tue...Wed...Thu...

Sunday will be a windy day across the western half of the region
with recent fresh snow creating a substantial blowing and drifting
snow threat. The blowing and drifting snow problem could be
greatest in the Livingston gap area where wind speeds are expected
to be highest.

The klondike chinook will continue Monday and Tuesday as strong
downslope gradients persist. The gradient over the plains does
appear to flatten on Tuesday...which should restrict the highest
winds to the gap areas. Temps will climb to the 20s and 30s on
Monday. Blowing and drifting snow should become less of an issue
through early portions of the work week...with snow crusting over
as temperatures moderate.

Pacific flow will bring some snow to mountains by Monday
evening...with some indication of stronger shortwaves crossing the
mountains...and bringing periods of snow showers across the CWA Monday
night through Thursday morning. Models are quite different in the
specifics for these waves...so used a general broadbrush of pops
at this time. Seasonal type temps are expected through through
the end of the period. RMS/BT

&&

.AVIATION...

Expect IFR with periods of LIFR possible in snow through this
evening. Conditions should improve from northwest to southeast
Friday night. Mountain obscurations will be widespread. RMS/BT

&&

.PRELIMINARY POINT TEMP/POPS...

    Tdy Sat     Sun     Mon     Tue     Wed     Thu
-------------------------------------------------------
BIL 005 924/901 903/019 013/033 023/039 027/035 017/033
    +/S 70/I    01/Q    01/Q    22/J    22/J    11/N
LVM 004 923/006 006/019 014/029 025/037 026/034 017/033
    +/S 60/Q    01/Q    12/Q    23/J    33/J    12/J
HDN 006 923/902 912/020 010/032 017/039 025/036 009/034
    +/S 70/I    00/B    01/B    22/J    22/J    11/B
MLS 006 922/906 914/020 014/032 021/038 023/035 014/031
    +/S 70/I    00/B    01/B    21/N    22/J    11/U
4BQ 007 921/905 916/020 010/031 021/038 023/036 014/032
    +/S 80/I    00/B    01/B    21/N    22/J    11/U
BHK 004 920/908 916/015 011/030 021/034 020/033 015/029
    +/S 80/I    00/B    01/B    21/N    23/J    11/U
SHR 007 921/902 912/020 006/030 019/036 021/034 013/033
    +/S 80/I    00/U    01/U    21/B    22/J    11/B

&&

.BYZ WATCHES/WARNINGS/ADVISORIES...
MT...Winter Storm Warning in effect until 5 PM MST this afternoon
      FOR ZONES 28-34-39>42-56-63>68.
     Winter Storm Warning in effect until 11 PM MST this evening
      FOR ZONES 29>31-35-38-57-58.
     Winter Weather Advisory in effect until 5 AM MST Saturday FOR
      ZONES 32-33.
     Winter Storm Warning in effect until 5 AM MST Saturday FOR
      ZONES 36-37.
WY...Winter Storm Warning in effect until 11 PM MST this evening
      FOR ZONES 98-99.

&&

weather.gov/billings
Hazardous weather outlook, Dec 16, 10:11 AM MST, 4 hours 48 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BILLINGS MT
1011 AM MST FRI DEC 16 2016

MTZ028>042-056>058-063>068-WYZ098-099-171715-
SOUTHERN WHEATLAND-MUSSELSHELL-TREASURE-NORTHERN ROSEBUD-CUSTER-
FALLON-NORTHERN STILLWATER-YELLOWSTONE-POWDER RIVER-CARTER-
SOUTHERN BIG HORN-EASTERN CARBON-NORTHERN PARK-
NORTHERN SWEET GRASS-GOLDEN VALLEY-RED LODGE FOOTHILLS-
NORTHERN BIG HORN-SOUTHERN ROSEBUD-JUDITH GAP-PARADISE VALLEY-
LIVINGSTON AREA-BEARTOOTH FOOTHILLS-ABSAROKA/BEARTOOTH MOUNTAINS-
CRAZY MOUNTAINS-NORTHEAST BIGHORN MOUNTAINS-SHERIDAN FOOTHILLS-
1011 AM MST FRI DEC 16 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MONTANA...SOUTH CENTRAL MONTANA...SOUTHEAST MONTANA AND NORTH
CENTRAL WYOMING.

* POTENTIAL IMPACTS:  BLIZZARD CONDITIONS, BITTER COLD WIND
CHILLS, AND COLD TEMPERATURES.

* TIMING: BITTER COLD TEMPERATURES TONIGHT. BITTER COLD WIND
  CHILLS SATURDAY AND SUNDAY. STRONG WIND GUSTS AND SERIOUS
  BLOWING AND DRIFTING SNOW CONCERNS LATE SATURDAY THROUGH
  SUNDAY.

* TEMPERATURES: -20 TO -30 DEGREES TONIGHT.

* WIND: WEST WINDS INCREASE LATE SATURDAY WITH GUSTS OF 40 TO 60
  MPH OVER AREAS WEST OF BILLINGS, 20 TO 30 MPH EAST OF BILLINGS.

* BLOWING SNOW: NEAR BLIZZARD CONDITIONS WEST LATE SATURDAY
  THROUGH SUNDAY, ESPECIALLY ALONG I-90 LIVINGSTON TO REED POINT
  AND US191 BIG TIMBER TO HARLOWTON. BLOWING AND DRIFTING SNOW
  ELSEWHERE SATURDAY NIGHT AND SUNDAY.

* WIND CHILLS: -30 TO -50 DEGREES TONIGHT. -15 TO -30 SATURDAY
  AFTERNOON INTO SUNDAY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HAZARDOUS WEATHER OUTLOOK IS ISSUED WHEN HAZARDOUS WEATHER COULD
IMPACT THE REGION WITHIN THE NEXT WEEK. BE SURE TO STAY TUNED FOR
FUTURE UPDATES AS LOCATIONS, TIMING, AND IMPACTS COULD CHANGE.
BEGIN PREPARATIONS TO MITIGATE ANY IMPACTS THAT COULD RESULT FROM
THE HAZARDOUS WEATHER.

&&

In the hours before

Local storm report, Dec 16, 9:40 AM MST, 5 hours 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BILLINGS MT
940 AM MST FRI DEC 16 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0900 AM     SNOW             13 SW MCLEOD            45.49N 110.23W
12/16/2016  M5.1 INCH        PARK               MT   COCORAHS

0900 AM     HEAVY SNOW       1 SE BILLINGS           45.77N 108.48W
12/16/2016  M9.0 INCH        YELLOWSTONE        MT   CO-OP OBSERVER

0830 AM     SNOW             5 E EMIGRANT            45.38N 110.64W
12/16/2016  M3.2 INCH        PARK               MT   COCORAHS

0815 AM     HEAVY SNOW       8 W HYSHAM              46.27N 107.40W
12/16/2016  M8.5 INCH        TREASURE           MT   COCORAHS

0800 AM     HEAVY SNOW       1 NW BILLINGS           45.80N 108.56W
12/16/2016  M8.0 INCH        YELLOWSTONE        MT   COCORAHS

0800 AM     SNOW             2 NW SHERIDAN           44.81N 106.98W
12/16/2016  M2.7 INCH        SHERIDAN           WY   COCORAHS

0800 AM     HEAVY SNOW       SPRINGDALE              45.74N 110.23W
12/16/2016  M9.0 INCH        PARK               MT   CO-OP OBSERVER

0800 AM     SNOW             8 SW RYEGATE            46.20N 109.34W
12/16/2016  M4.0 INCH        GOLDEN VALLEY      MT   COCORAHS

0700 AM     SNOW             2 W KINSEY              46.57N 105.71W
12/16/2016  M2.5 INCH        CUSTER             MT   COCORAHS

0700 AM     SNOW             4 NE RIDGE              45.09N 104.98W
12/16/2016  M3.0 INCH        CARTER             MT   COCORAHS

0700 AM     SNOW             10 ENE MELVILLE         46.17N 109.77W
12/16/2016  M5.0 INCH        SWEET GRASS        MT   COCORAHS

0700 AM     HEAVY SNOW       RYEGATE                 46.30N 109.26W
12/16/2016  M8.0 INCH        GOLDEN VALLEY      MT   COCORAHS

&&

REIMER
Local storm report, Dec 16, 10:23 AM MST, 4 hours 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BILLINGS MT
1023 AM MST FRI DEC 16 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0800 AM     HEAVY SNOW       1 N COLSTRIP            45.89N 106.63W
12/16/2016  M6.0 INCH        ROSEBUD            MT   CO-OP OBSERVER

&&

REIMER
Local storm report, Dec 16, 10:36 AM MST, 4 hours 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BILLINGS MT
1036 AM MST FRI DEC 16 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0900 AM     SNOW             1 SSW SHERIDAN          44.78N 106.96W
12/16/2016  M2.4 INCH        SHERIDAN           WY   CO-OP OBSERVER

0900 AM     HEAVY SNOW       8 SE ROUNDUP            46.35N 108.44W
12/16/2016  M10.0 INCH       MUSSELSHELL        MT   COCORAHS

0700 AM     SNOW             12 SSE BROADUS          45.27N 105.33W
12/16/2016  M4.2 INCH        POWDER RIVER       MT   COCORAHS

0700 AM     SNOW             19 NNW BROADUS          45.67N 105.62W
12/16/2016  M4.0 INCH        POWDER RIVER       MT   COCORAHS

0100 AM     HEAVY SNOW       14 W NYE                45.42N 110.09W
12/16/2016  M14.0 INCH       SWEET GRASS        MT   MESONET

0100 AM     HEAVY SNOW       12 NE WILSALL           46.11N 110.47W
12/16/2016  M6.0 INCH        PARK               MT   MESONET

0100 AM     HEAVY SNOW       3 N COOKE CITY          45.06N 109.95W
12/16/2016  M11.0 INCH       PARK               MT   MESONET

0100 AM     HEAVY SNOW       2 N COOKE CITY          45.05N 109.94W
12/16/2016  M14.0 INCH       PARK               MT   MESONET

0100 AM     SNOW             25 ESE EMIGRANT         45.27N 110.25W
12/16/2016  M5.0 INCH        PARK               MT   MESONET

&&

REIMER
Local storm report, Dec 16, 12:37 PM MST, 2 hours 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BILLINGS MT
1237 PM MST FRI DEC 16 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1100 AM     HEAVY SNOW       6 WSW PARK CITY         45.60N 109.03W
12/16/2016  M7.3 INCH        STILLWATER         MT   COCORAHS

1047 AM     HEAVY SNOW       9 SSE BIG HORN          46.04N 107.34W
12/16/2016  M6.0 INCH        TREASURE           MT   TRAINED SPOTTER

            6 INCHES OF NEW SNOWFALL ESTIMATED.

0900 AM     SNOW             1 SSW SHERIDAN          44.78N 106.96W
12/16/2016  M4.8 INCH        SHERIDAN           WY   CO-OP OBSERVER

0900 AM     HEAVY SNOW       8 WSW LAME DEER         45.56N 106.76W
12/16/2016  M7.5 INCH        BIG HORN           MT   COCORAHS

0800 AM     SNOW             2 NNW SHERIDAN          44.81N 106.97W
12/16/2016  M1.0 INCH        SHERIDAN           WY   COCORAHS

0800 AM     SNOW             1 ESE RANCHESTER        44.90N 107.14W
12/16/2016  M3.8 INCH        SHERIDAN           WY   COCORAHS

0800 AM     HEAVY SNOW       6 WSW MCLEOD            45.62N 110.22W
12/16/2016  M7.0 INCH        PARK               MT   TRAINED SPOTTER

            7 INCHES OF SNOWFALL REPORTED 5 MILES WEST OF MCLEOD.

0700 AM     SNOW             3 NE FROMBERG           45.42N 108.87W
12/16/2016  M5.0 INCH        CARBON             MT   COCORAHS

0700 AM     HEAVY SNOW       6 ENE ROUNDUP           46.48N 108.42W
12/16/2016  M7.0 INCH        MUSSELSHELL        MT   COCORAHS

0700 AM     HEAVY SNOW       15 N POMPEYS PILLAR     46.20N 108.00W
12/16/2016  M6.0 INCH        YELLOWSTONE        MT   CO-OP OBSERVER

0700 AM     SNOW             15 SSW VOLBORG          45.63N 105.76W
12/16/2016  M3.0 INCH        POWDER RIVER       MT   COCORAHS

&&

REIMER
Local storm report, Dec 16, 2:42 PM MST, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BILLINGS MT
242 PM MST FRI DEC 16 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0146 PM     HEAVY SNOW       1 W BILLINGS            45.79N 108.55W
12/16/2016  M11.0 INCH       YELLOWSTONE        MT   COCORAHS

0945 AM     SNOW             3 NNE ROUNDUP           46.49N 108.51W
12/16/2016  M1.0 INCH        MUSSELSHELL        MT   COCORAHS

0930 AM     SNOW             2 NNE ROUNDUP           46.47N 108.52W
12/16/2016  M3.5 INCH        MUSSELSHELL        MT   COCORAHS

0900 AM     HEAVY SNOW       1 S ABSAROKEE           45.52N 109.45W
12/16/2016  M6.0 INCH        STILLWATER         MT   COCORAHS

0900 AM     SNOW             1 SSW SHERIDAN          44.78N 106.96W
12/16/2016  M2.4 INCH        SHERIDAN           WY   CO-OP OBSERVER

0900 AM     SNOW             NYE                     45.43N 109.81W
12/16/2016  M5.0 INCH        STILLWATER         MT   CO-OP OBSERVER

0700 AM     HEAVY SNOW       1 ENE FORT SMITH        45.31N 107.92W
12/16/2016  M7.3 INCH        BIG HORN           MT   COCORAHS

0700 AM     HEAVY SNOW       MCLEOD                  45.66N 110.12W
12/16/2016  M6.0 INCH        SWEET GRASS        MT   CO-OP OBSERVER

&&

REIMER

The office that day

Everything else NWS Billings, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 15, 6:03 PM MSTSpecial Weather StatementBYZStillwater, Sweet Grass, Treasure, Yellowstone117 min
Dec 16, 2:59 PM MSTWind Chill WarningBYZBig Horn, Carbon, Carter, Custer, Fallon, Golden Valley and 8 more20 hr

Nearby

Blizzard Watches in Montana, 2016Every blizzard watch in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.